Patient is 32 year old female with a history of epilepsy since childhood. Her seizures have been well-controlled and she takes phenytoin 100mg capsule orally two times a day. Her last phenytoin level was drawn 2 weeks ago, just before her wedding, and was 18 mcg/ml. Upon return from their honeymoon, the patient and her husband decide to start a family and the patient stops taking her phenytoin.
Three days after discontinuing her medication, the patient is brought to the emergency department in status epilepticus. Measures are taken to ensure safety and to prevent injury, an intravenous line is started. Orders per emergency department physician:
Lorazepam (Ativan) 4mg IV push STAT, may repeat dose X1 in 10 -15 minutes
1L 0.9% NS at 100ml/hr
phenytoin level STAT
- Lorazepam is generally available in 2mg/ml or 4mg/ml vials, however, the only vial of lorazepam available in the ED pyxis is 40/10ml. how much medication will the nurse draw up into the syringe?
- What is the nurse’s primary concern when administering IV lorazepam?
The patient’s seizures finally stop after 2 doses of IV lorazepam and she regains consciousness several hours later. Patient’s phenytoin level results and is 7mcg/ml. What is the therapeutic range of phenytoin?
Neurology service is consulted and the neurologist orders phenytoin 15 mg/kg IV loading dose to be given STAT and start phenytoin one 100mg capsule orally 3X day in the am. What is a loading dose and why might a loading dose be ordered?
What is the maximum rate at which phenytoin can be infused intravenously?
A repeat phenytoin level 48 hours later is 24.2 mcg/ml. What is your concern with this level?
What effects may you observe with this phenytoin level?